Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 207, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 12, 2002, 6:52 PM CDT. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2002, 6:52 PM CDT (23:52 UTC)
- Expired
- Aug 12, 2002, 7:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:42 PM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, Aug 12, 2:42 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 242 PM CDT MON AUG 12 2002 MAIN FORECAST CONCERN IS WITH CONVECTION TONIGHT AND INTO TUESDAY. MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE SYNOPTIC PATTERN THROUGH THE NEXT 48 HOURS. MID LEVEL VORTICITY SEEN IN THE PROFILER DATA HAS HELPED TO KEEP A BAND OF ELEVATED CONVECTION GOING IN CENTRAL KANSAS THIS AFTERNOON. HOWEVER DIFFLUENT FLOW AT THE SURFACE WITH A LACK OF A BOUNDARY HAS PREVENTED MORE WIDESPREAD ACTIVITY SO FAR. THINK THAT SCATTERED THUNDERSTORMS WILL POSSIBLE THIS EVENING, WITH THE MAIN SHOW WAITING FOR THE COLD FRONT LATER TONIGHT GENERALLY AFTER 10 PM. THE COLD FRONT IS EXPECTED TO PICK UP SPEED AS SHORTWAVE ENERGY BEGINS TO ROTATE THROUGH THE MID AND UPPER TROUGH. THE MODELS ARE GENERATING SOME PRETTY GOOD RAINFALL TOTALS WITH THE FRONTAL PASSAGE. PWS WERE OVER AN INCH AND A HALF ON THIS MORNING SOUNDING. THE MID LEVEL WINDS ARE EXPECTED TO BECOME MORE PARALLEL TO THE FRONT AND THE RIGHT ENTRANCE REGION OF THE UPPER JET SHOULD INFLUENCE THE AREA. HEAVY RAIN IS LIKELY TO ACCOMPANY THESE STORMS. CONSIDERED A FLOOD WATCH FOR TONIGHT BUT HAVE DECIDED TO NOT ISSUE ONE AT THIS TIME. AS DRY AS IT HAS BEEN, THINK THE GROUND WILL BE ABLE TO HANDLE A COUPLE INCHES OVER A COUPLE HOURS, ESPECIALLY IN RURAL AREAS. MY ONLY CONCERN FOR FLOODING PROBLEMS WOULD BE IF STORMS WERE ABLE TO TRAIN OVER URBAN AREAS. TUESDAY LOOKS TO BE A COOL, CLOUDY AND WET DAY AS THE UPPER TROUGH CONTINUES TO MOVE OVER THE AREA. HIGHS LOOK TO BE IN THE MID 70S. AS THE TROUGH MOVES OFF TO THE EAST, SUBSIDENCE TAKES OVER FOR TUESDAY NIGHT. THERE COULD BE SOME LIGHT RAIN IN THE FAR EASTERN COUNTIES AFTER 00Z TUESDAY BUT IT SHOULD BE ON ITS LAST LEG BY THEN AND WILL NOT INCLUDE ANY MENTION OF PRECIP. LOWS WEDNESDAY MORNING WILL BE ON THE COOL SIDE AS SKIES CLEAR AND SURFACE RIDGE SETTLES IN. WILL LOWER TEMPS INTO THE MID AND UPPER 50S FOR WEDNESDAY MORNING. FOR THURSDAY THROUGH MONDAY, THE MODELS HAVE VARIED SOLUTIONS. THE CANADIAN DEEPENS A TROUGH OVER THE WEST, WHILE THE ECMWF KEEPS A RIDGE OVER THE SOUTHWEST. IN GENERAL EXPECT A SEMI-ZONAL PATTERN GOING INTO THE WEEKEND WITH WAVES MOVING WEST TO EAST ACROSS SOUTHERN CANADA AND THE NORTHERN PLAINS. WILL NEED TO WATCH TRAILING COLD FRONTS WITH THE ASSOCIATED WAVES TO SEE IF THEY WILL MAKE IT THIS FAR SOUTH. WITH THE UNCERTAINTY IN THE MODELS, WILL CONTINUE WITH A DRY FORECAST. WARMING TREND INTO THE WEEKEND SEEMS REASONABLE WITH LEE TROUGH FORMING THURSDAY. TOP...NONE WOLTERS
In the hours before
Special weather statement, Aug 12, 3:40 PM CDT, 3 hours 12 minutes before
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
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.